What is an overdose?
- An overdose means a person has too much of a substance in their body
- When alcohol, cannabis, street drugs or prescription medicine are taken in toxic amounts, the body becomes overwhelmed
- An overdose can seriously harm someone, and can be deadly if they don't get medical help right away
If your tolerance is lower
- Maybe you’re using a new drug, or you took a break from using for a while.
If you're having health issues
- If you're tired, run down, dehydrated or have other health complications, like a long-term or chronic illness, you're at a higher risk to overdose.
If you mix drugs
- Even if it's prescription medicine, you risk an overdose if you combine drugs and alcohol
If the drugs are different or unknown
- Maybe you changed dealers or towns. What you're taking could be stronger than usual, or tainted
- An adult or child might accidentally take a drug
Signs of an overdose
- An overdose from depressants is different than an overdose from stimulants. It can also be different from person to person
- Sometimes street drugs are tainted with deadly substances like fentanyl. Even small amounts can cause an overdose
- Overdose is possible whether substances are legal or illegal, mixed or alone
Depressants make you feel “down” or sleepy: alcohol, cannabis, opioids, “benzos”, “downers”.
Drowsy, can’t wake up
Slow breathing, hard to breathe
Slow heartbeat •
Cold or clammy skin
Stimulants make you feel excited or awake: cannabis, cocaine, speed, meth, MDMA/ectasy, “uppers”
Extreme agitation or excitement
Feeling very warm
In and out of consciousness
How to avoid overdose and lower your risk
Your risk of overdose is higher if:
- you’re sick
- feeling unwell
- f you have long-term or chronic health issues (like diabetes)
- Mixing alcohol, legal drugs, prescription medicine, and/or street drugs: combining any of these can be deadly
- If you’re mixing drugs with alcohol, it’s safer to take drugs before drinking
- Never use alone
- Start with a very small amount
- Go slow
Start with a small amount if:
- You haven’t used drugs for a while
- It’s a new drug, a new dealer, or a new batch - it might be stronger than usual
Choose a safer way
- Swallowed drugs are usually safer than snorting, smoking, inserting and injecting
- (Except for edible cannabis/marijuana which can be more dangerous)
- Ask a friend or family member to be there
- Know where to call for help in your community
Be safe when combining drugs and alcohol
Did you know?
If you’re mixing drugs with alcohol, it’s safer to take drugs before drinking.
- If you or someone nearby might be overdosing, act fast! Get emergency medical help right away.
- If you're calling emergency services for someone nearby, stay with them until help arrives.
Emergency numbers in your community
You are not alone
If you, or someone you know, are using alcohol and/or drugs excessively, or struggling to quit, there is hope to make positive changes in your life.
There are services available in your local CMCs and we encourage you to consult and talk about it.
NNADAP develops and runs prevention, intervention and aftercare activities to reduce or prevent alcohol and drug addiction in Eeyou Istchee.
Wiichihiiwaauwin (Mental Health) Helpline
Service available 24/7. Cree speakers and Elders are available upon request